Sarcoidosis-like reaction secondary to adalimumab treatment in a patient with axial spondyloarthritis

Submitted: June 1, 2022
Accepted: June 23, 2022
Published: July 4, 2022
Abstract Views: 859
PDF: 247
Publisher's note
All claims expressed in this article are solely those of the authors and do not necessarily represent those of their affiliated organizations, or those of the publisher, the editors and the reviewers. Any product that may be evaluated in this article or claim that may be made by its manufacturer is not guaranteed or endorsed by the publisher.

Authors

Anti-TNF agents, namely adalimumab, are safe drugs that represent an important arsenal in the treatment of immune-mediated inflammatory diseases. “Paradoxical effects” have been described with their use. A sarcoidosis “like” reaction induced by these agents is rare and is characterized by a systemic granulomatous reaction indistinguishable from sarcoidosis. We present a 55-year-old male patient, with axial spondyloarthritis, treated with with adalimumab. About 17 months under this therapy, he complained of dry cough and wheezing. Chest CT showed a peri-lymphatic and pericisural micronodular pattern and hilo-mediastinal lymph nodes, suggestive of sarcoidosis. Angiotensin converting enzyme was increased. Assuming the hypothesis of a sarcoidosis-like reaction secondary to adalimumab this therapy was discontinued with progressive improvement in the patient's complaints and in the radiological changes.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.

Citations

Bradley J. TNF-mediated inflammatory disease. J Pathol 2008;214:149–60. DOI: https://doi.org/10.1002/path.2287
Wendling D, Prati C. Paradoxical effects of anti-TNF-α agents in inflammatory diseases. Expert Rev Clin Immunol. 2014;10:159–69. DOI: https://doi.org/10.1586/1744666X.2014.866038
Bhargava S, Perlman DM, Allen TL, et al. Adalimumab induced pulmonary sarcoid reaction. Respir Med Case Rep 2013;10:53-5. DOI: https://doi.org/10.1016/j.rmcr.2013.07.002
EMA Europe [Internet]. Humira product information. [cited 2022 Apr 20]. Available from: https://www.ema.europa.eu/en/documents/product-information/humira-epar-product-information_en.pdf
Obi ON, Lower EE, Baughman RP. Biologic and advanced immunomodulating therapeutic options for sarcoidosis: a clinical update. Expert Rev Clin Pharmacol 2021;14:179–210. DOI: https://doi.org/10.1080/17512433.2021.1878024
Chopra A, Nautiyal A, Kalkanis A, Judson MA. Drug-induced sarcoidosis-like reactions. Chest 2018;154:664–77. DOI: https://doi.org/10.1016/j.chest.2018.03.056
Baughman RP, Lower EE, du Bois RM. Sarcoidosis. Lancet 2003;361:1111-8. DOI: https://doi.org/10.1016/S0140-6736(03)12888-7
Iannuzzi MC, Rybicki BA, Teirstein AS. Sarcoidosis. N Engl J Med 2007;357:2153-65. DOI: https://doi.org/10.1056/NEJMra071714
Perez-Alvarez R, Perez-de-Lis M, Diaz-Lagares C, et al. Interstitial lung disease induced or exacerbated by TNF-targeted therapies: analysis of 122 cases. Semin Arthritis Rheum 2011;41:256–64. DOI: https://doi.org/10.1016/j.semarthrit.2010.11.002
Decock A, Van Assche G, Vermeire S, et al. Sarcoidosis-like lesions: another paradoxical reaction to anti-TNF therapy? J Crohns Colitis 2017;11:378-83. DOI: https://doi.org/10.1093/ecco-jcc/jjw155
Khasnis AA, Calabrese LH. Tumor necrosis factor inhibitors and lung disease: a paradox of efficacy and risk. Semin Arthritis Rheum 2010;40:147-63. DOI: https://doi.org/10.1016/j.semarthrit.2009.09.001

How to Cite

Gonçalves Pimenta, Diana Alexandra, Leonor Meira, Rui Rolo, and Lurdes Ferreira. 2022. “Sarcoidosis-Like Reaction Secondary to Adalimumab Treatment in a Patient With Axial Spondyloarthritis”. Monaldi Archives for Chest Disease 93 (1). https://doi.org/10.4081/monaldi.2022.2343.